Kansas, 2010

Damaging Winds and Lightning Strike in Kansas, August 12, 2010

August 12, 2010 · NWS DDC · 7 events in 4 counties and zones

Thunderstorms developed along a southeast moving surface trough and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a southeast moving surface trough and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 2:41 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 2:41 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
ISSUED BY NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT THU AUG 12 2010

.DISCUSSION...
MAIN FORECAST CONCERN WILL THE BE THE CHANCE FOR THUNDERSTORMS
FRIDAY.

SYNOPSIS:
A BROAD UPPER RIDGE IS SITUATED OVER THE SOUTHEASTERN CONUS...WITH
AN UPPER LEVEL TROUGH MOVING OVER THE NORTHERN ROCKIES.  A SURFACE
TROUGH IS MOVING ACROSS WESTERN KANSAS...WITH THUNDERSTORMS
DEVELOPING ALONG THE CONVERGENCE LINE.

TONIGHT:
AS THE SURFACE TROUGH CONTINUES TO MOVE ACROSS THE FORECAST
AREA...THUNDERSTORM DEVELOPMENT WILL CONTINUE AND BUILD
SOUTHWESTWARD ACROSS THE AREA THIS EVENING.  THE NAM AND GFS GUIDANCE
CONTINUE TO SLIDE THE SURFACE TROUGH SOUTHEASTWARD...WITH THE NAM
BEING A LITTLE SLOWER THAN THE GFS...AND HAVE TRENDED WITH THE
SLIGHTLY QUICKER GFS.  THUNDERSTORMS SHOULD STAY RELATIVELY
BENIGN...BUT A FEW STRONG STORMS COULD BE POSSIBLE. THE MAIN THREAT
WILL BE STRONG WIND GUSTS.

FRIDAY-SUNDAY:
THE SURFACE TROUGH WILL CONTINUE TO MOVE ACROSS THE AREA...MAINLY
AFFECTING NORTHERN AND EASTERN PORTIONS OF THE AREA BY FRIDAY
AFTERNOON.  AHEAD OF THE UPPER LEVEL DISTURBANCE...THE ATMOSPHERE
WILL BE PRIMED FOR CONVECTIVE DEVELOPMENT. THERE WILL BE PLENTY OF
SURFACE CONVERGENCE AND UPPER LEVEL SUPPORT...SOME OF THUNDERSTORMS
COULD BECOME SEVERE...WITH 2000-3000 J/KG CAPE AND 30-40 KNOTS OF
DEEP LAYER SHEAR.  MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

THE FRONT SHOULD PUSH CLEAR INTO SOUTH INTO NORTHERN OKLAHOMA BY
LATE FRIDAY NIGHT...THIS SHOULD DROP TEMPERATURES INTO THE NEAR
NORMAL RANGE...TO JUST BELOW NORMAL AND REDUCE THE OPPRESSIVE HEAT
THAT HAS BEEN AFFECTING THE AREA FOR THE PAST COUPLE WEEKS.  EVEN
HAVE TEMPERATURES DROPPING BELOW NORMAL FOR SUNDAY...AS CLOUDY SKIES
AND THUNDERSTORMS WILL KEEP MAXIMUM THERMAL HEATING AT BAY.

MONDAY-THURSDAY:
FOR THE EXTENDED THE UPPER LEVEL RIDGE WILL SETTLE OVER THE
SOUTHWEST...AS A BROAD UPPER LEVEL TROUGH SITS OVER THE NORTHEAST.
KANSAS WILL BE IN THE PATH FOR ANY DISTURBANCE THAT WILL MOVE AROUND
THE TROUGH...AS WE ARE IN NORTHWEST FLOW...AND WILL BRING MUCH
RELIEF TO THE HOT AND DRY CONDITIONS OF THE PAST COUPLE WEEKS.
TEMPERATURES WILL BE BELOW NORMAL...WITH MAXES IN THE MID TO UPPER
80S.  PRECIPITATION CHANCES WILL BE GREATEST ON MONDAY AND
TUESDAY...BUT COULD CONTINUE OFF AND ON THROUGH MUCH OF THE
WEEK...BUT DUE TO THE UNCERTAINTY HAVE KEPT WEDNESDAY AND THURSDAY
DRY.

BILLINGS

&&

.AVIATION...

A SURFACE TROUGH IS MOVING INTO WESTERN KANSAS...AND WINDS WILL
BECOME WESTERLY THROUGH THE TAF PERIOD AS THIS TROUGH CONTINUES
TO MOVE EASTWARD. SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT
THE TAF SITES...BUT WITH THE ISOLATED NATURE OF THE STORMS WILL KEEP
CB MENTIONED RATHER THAN TSRA AT THIS TIME. BEHIND THE
TROUGH...CLEAR SKIES ARE EXPECTED.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 102  66  95 /  20  30  30  30
GCK  67 100  64  94 /  30  30  30  30
EHA  66 101  63  93 /  20  20  30  30
LBL  70 102  66  95 /  20  30  30  30
HYS  69 102  66  93 /  30  40  20  20
P28  77 105  72  99 /  10  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 12, 3:52 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU AUG 12 2010

KSZ030-031-043>046-061>065-074>079-084>086-132200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-
SEWARD-
452 PM CDT THU AUG 12 2010 /352 PM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN AND WESTERN
KANSAS THIS EVENING WITH THE MAIN THREAT EXPECTED TO BE CLOUD TO
GROUND LIGHTNING AND STRONG THUNDERSTORM WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY WITH A CHANCE FOR HAIL UP
TO QUARTER SIZE, CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
AROUND 60 MPH. ADDITIONAL THUNDERSTORM CHANCES WILL LINGER INTO
TUESDAY, MAINLY IN THE LATE AFTERNOON AND EVENING HOURS...AND
GENERALLY ISOLATED TO WIDELY SCATTERED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-080-081-087>090-132200-
STAFFORD-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
452 PM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY WITH A CHANCE FOR HAIL UP
TO QUARTER SIZE, CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
AROUND 60 MPH. ADDITIONAL THUNDERSTORM CHANCES WILL LINGER INTO
TUESDAY, MAINLY IN THE LATE AFTERNOON AND EVENING HOURS...AND
GENERALLY ISOLATED TO WIDELY SCATTERED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 12, 5:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT THU AUG 12 2010

KSZ031-122345-
ELLIS-
603 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELLIS COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF EMMERAM...MOVING EAST AT 30
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3913 9902 3891 9903 3891 9937 3913 9937
      3914 9903
TIME...MOT...LOC 2303Z 274DEG 24KT 3904 9920

WRIGHT

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 12, 6:10 PM CST
Where
Ellis County, 1.28 mi WSW of Munjor
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.810, -99.270

Thunderstorm wind gusts up to 75 mph snapped power poles in town.

Heavy Rain, Lane

When
August 12, 6:29 PM CST to 7:29 PM CST
Where
Lane County, 4.84 mi N of Dighton
Reported by
Trained Spotter
Coordinates
38.550, -100.470

Rainfall of 2.00 was reported.

Lightning, Ellis

When
August 12, 6:30 PM CST
Where
Ellis County, 1.28 mi WSW of Munjor
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.810, -99.270

Lightning set a couple of hay bales on fire.

Thunderstorm Wind, Ellis

When
August 12, 6:30 PM CST
Where
Ellis County, 1.28 mi WSW of Munjor
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.810, -99.270

Multiple power poles were snapped off at the base. An 18 inch diameter cedar tree was blown over onto a house. Several utility sheds were blown apart.

Thunderstorm Wind, Finney

When
August 12, 6:37 PM CST
Where
Finney County, 5.27 mi SE of Tennis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.110, -100.860

A wind gust to 60 mph was estimated.

Thunderstorm Wind, Finney

When
August 12, 6:39 PM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.090, -100.860

Thunderstorm Wind, Rush

When
August 12, 7:27 PM CST
Where
Rush County, 2.14 mi NNE of Loretta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.680, -99.170

A gust to 60 mph was estimated. A few one inch diameter tree branches were broken by the strong wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259115, 259121, 259116, 259117, 259118, 259119, 259120.